Alert archive / Colorado / Special Weather Statements in 2011

Special Weather Statement, NWS Denver/Boulder, CO

August 3, 2011Adams County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 3, 2011, 7:16 PM MDT for Adams County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 7:16 PM MDT (01:16 UTC)
Expired
Aug 3, 2011, 8:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO

County Adams County, CO

The radar

The Denver radar (KFTG), 21 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2362 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WWUS85 KBOU 040116
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT WED AUG 3 2011

COZ040-041-043-045-040200-
CENTRAL AND SOUTH WELD COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
716 PM MDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTH CENTRAL ARAPAHOE COUNTY
  CENTRAL ADAMS COUNTY
  NORTHEASTERN DENVER COUNTY
  SOUTH CENTRAL WELD COUNTY

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 5 MILES NORTH OF DENVER
INTERNATIONAL AIRPORT...OR 20 MILES NORTHEAST OF DENVER...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO D.I.A.
TERMINAL AND CONCOURSES...WATKINS...PROSPECT VALLEY...MANILA
VILLAGE...LOCHBUIE...KEENESBURG...HUDSON...BRIGHTON...BENNETT...BARR
LAKE...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN COMMERCE CITY AND
NORTHEASTERN AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3999 10415 3963 10453 3988 10492 4031 10456
TIME...MOT...LOC 0116Z 317DEG 21KT 3991 10467

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:20 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 3, 3:20 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
320 PM MDT WED AUG 3 2011

.SHORT TERM...SCATTERED CONVECTION CURRENTLY ACROSS MOUNTAINS AND
NORTHERN FOOTHILLS. ALSO SOME SHOWERS OVER FAR NORTHEAST CORNER
ASSOCIATED WITH EXITING TROUGH. IN BETWEEN...LITTLE OR NO CONVECTION
AS AIRMASS STILL STABLE...NOTED BY ACARS SOUNDINGS. LATEST GPS IPW
VALUES HOVERING AROUND 1.15 INCHES. FORECAST SOUNDINGS KEEP A BIT OF
A CAP ALONG URBAN CORRIDOR...SO CONVECTION THERE WILL PROBABLY NEED
HELP FROM ANY OUTFLOW BOUNDARIES. HARD TO FIND ANY SHORTWAVE IN THE
MOIST FLOW ALOFT TO INCREASE THE COVERAGE AND POPS ACROSS CFWA THIS
EVENING...SO WILL BE KEEPING THE CHANCE POPS GOING. FROM RADAR AND
SATELLITE LOOPS...CONVECTION MOVING A BIT QUICKER THAN YESTERDAY...
ROUGHLY AROUND 10KTS. WITH THE QUICKER MOVEMENT AND LOWER
PRECIPITABLE WATER VALUE...NOT ANTICIPATING A BIG FLOOD THREAT BUT
STILL THE POTENTIAL FOR BRIEF HEAVY RAIN. SHOULD SEE STORM ACTIVITY
ENDING AROUND MIDNIGHT DUE TO LACK OF ANY SHORTWAVE. BOUNDARY LAYER
WIND AND HUMIDITY PROGS SUGGEST SOME INCREASE IN LOW LEVEL MOISTURE
MAINLY EAST OF A STERLING TO LIMON LINE SO WILL ADD SOME PATCHY FOG
THERE LATE TONIGHT. ON THURSDAY...MODELS SHOW LITTLE CHANGE IN
OVERALL PATTERN WITH UPPER RIDGE ACROSS NORTHERN TEXAS AND WEAK TO
MODERATE SOUTHWEST FLOW ALOFT OVER CFWA. THERE IS SOME INCREASE IN
QG ASCENT OVER THE MOUNTAINS DURING THE AFTERNOON IN RESPONSE TO
SOME SORT OF SHORTWAVE MOVING IN FROM ARIZONA. THIS SHOULD HELP
INCREASE STORM CHANCES FOR THE MOUNTAINS. PRECIPITABLE WATER VALUES
RANGE FROM AROUND AN INCH ALONG FOOTHILLS TO ROUGHLY 1.3 INCHES FAR
EASTERN ZONES. SO POTENTIAL FOR BRIEF HEAVY RAIN STILL A
POSSIBILITY. TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE
SHOW HIGHS IN THE 80S ACROSS PLAINS. CURRENT TEMPERATURE GRIDS IN
LINE WITH GUIDANCE...LITTLE CHANGES NEEDED. SO DENVER TO WAIT
ANOTHER DAY TO BEGIN THE 90 DEGREE STRING.

.LONG TERM...ON FRIDAY...THE BROAD UPPER LEVEL RIDGE WILL BE
STRETCHED ACROSS THE SRN U.S. WITH A WEAK SOUTHWESTERLY FLOW ALOFT
OVER COLORADO.  THE SUPTROPICAL MOISTURE PLUME WL BE MAINLY OVER THE
SRN HALF OF THE STATE...WITH A DRIER AIRMASS INTRUDING FROM THE
NORTH.   NAM12 SOUNDINGS INDICATE PRECIPITABLE WATER VALUES AROUND
0.6 INCHES AT DENVER WITH HIGHER VALUES NEAR 1.2 INCHES ALONG THE
ERN CO BORDER.  AS A RESULT...THE STORMS WILL BE HIGHER BASED ALONG
THE FRONT RANGE WITH GUSTY WINDS THE MAIN ISSUE.  WL CONTINUE THE
TREND OF WARMER AND DRIER INTO THE WEEKEND.  THE UPPER RIDGE WILL
RECENTER ITSELF OVER NORTHERN MX/DESERT SOUTHWEST BY MONDAY OF NEXT
WEEK.  A DRIER WEST TO NORTHWESTERLY FLOW WL BE OVER COLORADO.  A
COUPLE OF DISTURBANCES SLIDING ACRS THE NORTHERN PLAINS COULD BRING
A COLD FRONT AND SOME UPSLOPE TO THE NORTHERN PLAINS BY
TUESDAY/WEDNESDAY OF NEXT WEEK.

&&

.AVIATION...STORM CHANCES FOR LOCAL AIRPORTS ARE DECREASING AS ACARS
SOUNDINGS STILL INDICATING MODEST CAP. MAY NEED AN OUTFLOW BOUNDARY
OR TWO TO INITIATE STORM DEVELOPMENT THIS EVENING. WILL KEEP THE
VCTS IN CASE THERE IS SOME STORM DEVELOPMENT. IF A STORM DOES PASS
OVER THE AIRPORT MAY STILL SEE A BRIEF PERIOD OF GUSTY WINDS...SMALL
HAIL AND MODERATE RAINFALL. STILL VFR CONDITIONS TO PREVAIL WITH A
CHANCE FOR CEILINGS IN THE 5000-6000 FEET AGL RANGE WHICH COULD
AFFECT ILS APPROACHES. SOUTHEAST WINDS TO DECREASE AND SHIFT BACK TO
DRAINAGE BY 03Z. NOT EXPECTING ANY STRATUS AT AREA AIRPORTS. CHANCE
FOR STORMS AGAIN THURSDAY AFTERNOON...MAINLY WEST AND SOUTH OF AREA
AIRPORTS. CHANCE AGAIN FOR CEILINGS AROUND 6000 FEET AGL RANGE WHICH
COULD AFFECT ILS APPROACHES.

&&

.HYDROLOGY...THERE REMAINS A CHANCE OF THUNDERSTORMS THIS EVENING...
PARTICULARLY OVER THE MOUNTAINS AND FOOTHILLS. A FEW STORMS COULD
AFFECT THE BURN AREAS. THE STORMS LOOK TO BE FASTER MOVING...SO
THE FLASH FLOOD THREAT IS LOW. HOWEVER IF A STRONGER STORM DOES
AFFECT ONE OF THE BURN AREAS RAINFALL AMOUNTS COULD REACH UP TO ONE
INCH IN 30 MINUTES. MOST OF THE RAINFALL AMOUNTS SHOULD BE UNDER ONE
HALF INCH. CHANCE FOR STORMS AGAIN THURSDAY AFTERNOON AS A
DISTURBANCE APPROACHES FROM THE WEST. PRECIPITABLE WATER VALUES LOOK
TO DECREASE A BIT FROM TODAY...WHICH SHOULD LOWER THE THREAT FOR
FLASH FLOODING. STILL SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN/

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE

&&

D-L/COOPER
Hazardous weather outlook, Aug 3, 10:58 AM MDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT WED AUG 03 2011

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT WED AUG 03 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS...
FOOTHILLS AND ADJACENT PLAINS THIS AFTERNOON WITH A CHANCE FOR
THUNDERSTORMS OVER THE REMAINDER OF THE PLAINS. THE STORMS WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS.
THERE IS A SLIGHT CHANCE THAT A STORM ALONG THE URBAN CORRIDOR COULD
REACH SEVERE LIMITS...WITH HAIL TO ONE INCH IN DIAMETER. THE STORMS
WILL CONTINUE INTO THE EVENING BEFORE ENDING AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOONAL MOISTURE WILL REMAIN IN PLACE OVER THE STATE ON THURSDAY
ALONG WITH LIGHT WESTERLY WINDS ALOFT.  DAYTIME HEATING WILL PRODUCE
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS BY EARLY AFTERNOON
WHICH WILL DRIFT OVER THE ADJACENT PLAINS BY LATE AFTERNOON.  STORMS
MAY BE SLOW-MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
FRIDAY AND SATURDAY...THE UPPER HIGH THAT HAS BEEN DOMINATING
WEATHER ACROSS THE SOUTHERN U.S. THE PAST SEVERAL WEEKS WILL BEGIN
SHIFTING WESTWARD...CUTTING OFF THE FLOW OF MONSOONAL MOISTURE TO
COLORADO.  DRIER CONDITIONS WILL RESULT WITH THE AMOUNT OF
THUNDERSTORMS DECREASING EACH DAY.  THIS WILL ALSO ALLOW
TEMPERATURES TO WARM UP THROUGH EARLY NEXT WEEK WITH A RETURN OF
AFTERNOON READINGS IN THE LOWER AND MID 90S ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT RAINFALL
REPORTS WILL BE APPRECIATED.

D-L/COOPER

In the hours before

Special weather statement, Aug 3, 7:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT WED AUG 3 2011

COZ040-041-043-045-040200-
CENTRAL AND SOUTH WELD COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
716 PM MDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTH CENTRAL ARAPAHOE COUNTY
  CENTRAL ADAMS COUNTY
  NORTHEASTERN DENVER COUNTY
  SOUTH CENTRAL WELD COUNTY

AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 5 MILES NORTH OF DENVER
INTERNATIONAL AIRPORT...OR 20 MILES NORTHEAST OF DENVER...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO D.I.A.
TERMINAL AND CONCOURSES...WATKINS...PROSPECT VALLEY...MANILA
VILLAGE...LOCHBUIE...KEENESBURG...HUDSON...BRIGHTON...BENNETT...BARR
LAKE...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN COMMERCE CITY AND
NORTHEASTERN AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3999 10415 3963 10453 3988 10492 4031 10456
TIME...MOT...LOC 0116Z 317DEG 21KT 3991 10467

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:48 PM MDTAreal Flood AdvisoryBOUJefferson38 min
Aug 4, 3:02 PM MDTAreal Flood AdvisoryBOUDouglas27 min
Aug 4, 3:12 PM MDTFlash Flood WarningBOUDouglas103 min
Aug 4, 4:52 PM MDTAreal Flood AdvisoryBOUBoulder83 min

Nearby

Special Weather Statements in Colorado, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.